Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 10, NWS Morristown, TN

February 25, 201110 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 25, 2011, 2:22 AM EST for 10 counties in Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 25, 2011, 2:22 AM EST (07:22 UTC)
Expired
Feb 25, 2011, 3:04 AM EST
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 16 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 2:45 AM ESTTSTM WND DMGSevierville, TNNUMEROUS TREES DOWN.
Feb 25, 3:00 AM ESTNON-TSTM WND GST 6910 E Sevierville, TN69 MPH WIND GUST MEASURED AT THE ENGLISH MOUNTAIN ETOS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:59 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.4 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
711 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS54 KMRX 250722
SVRMRX
TNC009-029-057-059-063-067-073-089-093-155-250815-
/O.NEW.KMRX.SV.W.0010.110225T0722Z-110225T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 AM EST FRI FEB 25 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  COCKE COUNTY IN EAST TENNESSEE...
  GRAINGER COUNTY IN EAST TENNESSEE...
  GREENE COUNTY IN EAST TENNESSEE...
  HAMBLEN COUNTY IN EAST TENNESSEE...
  HANCOCK COUNTY IN EAST TENNESSEE...
  HAWKINS COUNTY IN EAST TENNESSEE...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 315 AM EST

* AT 221 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM JONESVILLE TO 7 MILES NORTHEAST OF EAGLETON VILLAGE...AND
  MOVING EAST AT 60 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SNEEDVILLE...JEFFERSON CITY...SEVIERVILLE...MORRISTOWN...
  DANDRIDGE...ROGERSVILLE...NEWPORT...NEW MARKET...BEAN STATION...
  PIGEON FORGE...RUSSELLVILLE...WHITE PINE...SURGOINSVILLE...
  PARROTTSVILLE...SEYMOUR...KODAK...MCMAHAN...TREADWAY...PIEDMONT AND
  ALPHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.

&&

LAT...LON 3583 8319 3573 8397 3660 8320 3659 8262
TIME...MOT...LOC 0722Z 260DEG 52KT 3671 8313 3585 8382

$$

DGS
2 follow-up statements
327 
WWUS54 KMRX 250746
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 AM EST FRI FEB 25 2011

TNC009-057-067-093-250756-
/O.CAN.KMRX.SV.W.0010.000000T0000Z-110225T0815Z/
GRAINGER TN-HANCOCK TN-KNOX TN-BLOUNT TN-
246 AM EST FRI FEB 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT...KNOX...HANCOCK AND
GRAINGER COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.

LAT...LON 3583 8319 3576 8373 3589 8379 3596 8365
      3606 8368 3610 8362 3619 8357 3616 8348
      3625 8343 3629 8333 3626 8328 3639 8328
      3642 8320 3644 8320 3654 8307 3656 8301
      3655 8294 3659 8283 3659 8262
TIME...MOT...LOC 0746Z 260DEG 59KT 3649 8283 3583 8346

$$

TNC029-059-063-073-089-155-250815-
/O.CON.KMRX.SV.W.0010.000000T0000Z-110225T0815Z/
HAMBLEN TN-HAWKINS TN-JEFFERSON TN-COCKE TN-SEVIER TN-GREENE TN-
246 AM EST FRI FEB 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EST
FOR GREENE...SEVIER...COCKE...JEFFERSON...HAWKINS AND HAMBLEN
COUNTIES...

AT 242 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SURGOINSVILLE TO PIGEON FORGE...OR ALONG
A LINE EXTENDING FROM 7 MILES NORTHEAST OF ROGERSVILLE TO 6 MILES
SOUTH OF SEVIERVILLE...MOVING EAST AT 60 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  NEWPORT...PARROTTSVILLE...BIRD CROSSING...CHESTNUT HILL...KEPLER...
  MOHAWK...OKOLONA...BYBEE...ROMEO...CHURCH HILL...JEAROLDSTOWN...
  MOUNT CARMEL...BAILEYTON AND MOSHEIM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.

&&

LAT...LON 3583 8319 3576 8373 3589 8379 3596 8365
      3606 8368 3610 8362 3619 8357 3616 8348
      3625 8343 3629 8333 3626 8328 3639 8328
      3642 8320 3644 8320 3654 8307 3656 8301
      3655 8294 3659 8283 3659 8262
TIME...MOT...LOC 0746Z 260DEG 59KT 3649 8283 3583 8346

$$

DGS
622 
WWUS54 KMRX 250804
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 AM EST FRI FEB 25 2011

TNC029-059-063-073-089-155-250814-
/O.CAN.KMRX.SV.W.0010.000000T0000Z-110225T0815Z/
HAMBLEN TN-HAWKINS TN-JEFFERSON TN-COCKE TN-SEVIER TN-GREENE TN-
304 AM EST FRI FEB 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR GREENE...SEVIER...COCKE...
JEFFERSON...HAWKINS AND HAMBLEN COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.

LAT...LON 3583 8319 3576 8373 3589 8379 3596 8365
      3606 8368 3610 8362 3619 8357 3616 8348
      3625 8343 3629 8333 3626 8328 3639 8328
      3642 8320 3644 8320 3654 8307 3656 8301
      3655 8294 3659 8283 3659 8262
TIME...MOT...LOC 0804Z 259DEG 62KT 3658 8250 3598 8292

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:15 PM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Feb 24, 9:15 PM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EST THU FEB 24 2011

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM OVER
NORTHWEST TN...WITH ITS ASSOCIATED WARM FRONT STRETCHING EAST ACROSS
THE TN RIVER VALLEY AND BISECTING THE FORECAST AREA. HIGH WINDS DUE
TO MOUNTAIN WAVES ARE CURRENTLY BEING REPORTED AROUND THE
FOOTHILLS...WITH THE COVE MTN FIRE TOWER REPORTING WIND GUSTS UP TO
71 MPH AND CAMP CREEK GUSTING UP TO 54 MPH. EXPECT THESE HIGH WINDS
TO INCREASE FURTHER THROUGH THE NIGHT...SINCE MODELS INDICATE A VERY
STRONG 850 MB JET (AROUND 70 TO 80 KT) ALONG THE COLD FRONT AS IT
MOVES EAST ACROSS THE TN RIVER VALLEY. A SQUALL LINE OF CONVECTION
WAS OCCURRING ALONG THE COLD FRONT OVER WEST TN...AND EXPECT THIS
CONVECTIVE LINE TO CONTINUE ADVANCING EASTWARD INTO THE FORECAST
AREA LATER TONIGHT AFTER MIDNIGHT. MODELS STILL INDICATE THAT
INSTABILITY WILL BE WEAKENING OVERNIGHT...BUT STILL EXPECT SOME
STORMS TO PRODUCE DAMAGING WINDS DUE TO THE STRONG UPPER-LEVEL WINDS
ALONG THE COLD FRONT.

OVERALL...WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO TWEAK THE
TEMPS AND PRECIP WORDING ACCORDING TO THE LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   56  61  32  63  44 / 100  20  10  10  10
KNOXVILLE AIRPORT, TN     48  58  31  61  40 / 100  40  10  10  10
OAK RIDGE, TN             48  58  29  61  40 / 100  30  10  10  10
TRI CITIES AIRPORT, TN    45  54  26  58  32 / 100  50  10  10  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 3 PM EST FRIDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 10 AM EST FRIDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...UNICOI...WASHINGTON TN.

     WIND ADVISORY UNTIL 3 PM EST /2 PM CST/ FRIDAY FOR THE FOLLOWING
     ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SULLIVAN...UNION...WEST POLK.

VA...WIND ADVISORY UNTIL 3 PM EST FRIDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&

DMG
Hazardous weather outlook, Feb 24, 9:35 PM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EST THU FEB 24 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
935 PM EST (835 PM CST) THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL DRAG A COLD FRONT ACROSS THE
TENNESSEE RIVER VALLEY TONIGHT...BRINGING WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS. A STRONG WIND FIELD IS EXPECTED WITH THIS
COLD FRONT...WHICH MAY CAUSE A FEW STORMS TO BECOME SEVERE WITH
DAMAGING WINDS. IN ADDITION...THE STRONG PRESSURE GRADIENT WILL
BRING WINDY CONDITIONS TO THE MOUNTAINS AN THEIR ADJACENT FOOTHILLS.

PLEASE SEE THE WIND WARNING/ADVISORY PRODUCT (MEMNPWMRX) FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STRONG LOW PRESSURE SYSTEM WILL AFFECT THE REGION EARLY NEXT
WEEK...BRINGING A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS
SUNDAY NIGHT OR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...AND POSSIBLY AGAIN
SUNDAY NIGHT OR MONDAY.

In the hours before

Local storm report, Feb 25, 1:40 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
140 AM EST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
02/25/2011                   SEQUATCHIE         TN   LAW ENFORCEMENT

            FOUR TREES DOWN IN AND AROUND DUNLAP. REPORTED BY
            DISPATCH.

&&

GRC
Local storm report, Feb 25, 2:22 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 AM EST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
02/25/2011                   ROANE              TN   LAW ENFORCEMENT

            TWO TREES DOWN IN HARRIMAN. ONE TREE DOWN IN ROCKWOOD.
            ONE TREE DOWN IN OLIVER SPRINGS. REPORTED BY DISPATCH.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 12:27 AM ESTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott63 min
Feb 25, 12:47 AM ESTSevere Thunderstorm WarningMRXBledsoe, Morgan, Sequatchie28 min
Feb 25, 1:04 AM ESTTornado WarningMRXMarion41 min
Feb 25, 1:14 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Morgan, Roane, Scott and 1 more61 min
Feb 25, 1:16 AM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea, Sequatchie29 min
Feb 25, 1:31 AM ESTSevere Thunderstorm WarningMRXHamilton, Marion44 min
Feb 25, 1:50 AM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Claiborne, Grainger, Hancock, Jefferson and 4 more40 min
Feb 25, 1:52 AM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea23 min
Feb 25, 2:03 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, Meigs27 min
Feb 25, 2:15 AM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe45 min
Feb 25, 2:23 AM ESTSevere Thunderstorm WarningMRXPolk37 min
Feb 25, 2:37 AM ESTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk38 min
Feb 25, 4:16 AM ESTAreal Flood AdvisoryMRXCarter, Sullivan, Washington119 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.